Nevada, 2018Damaging Wind in Nevada, April 27, 2018
April 27, 2018 · NWS LKN · 1 event in 1 county or zone
A dry thunderstorm developed across central Nevada and moved northward through the afternoon. The storm produced outflow winds over the Diamond Valley dry lake bed, which resulted in a dust storm.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A dry thunderstorm developed across central Nevada and moved northward through the afternoon. The storm produced outflow winds over the Diamond Valley dry lake bed, which resulted in a dust storm. The dust storm moved into Elko and Spring Creek causing minor disruptions and impacts. The storm produced another dry microburst, resulting in a wind gust to 67 MPH in Elko and also produced minor damage throughout portions of town.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Apr 27, 4:28 PM PST, 52 minutes earlier.
Area forecast discussion, Apr 27, 4:28 PM PST, 52 minutes before
Area Forecast Discussion
National Weather Service Elko NV
528 PM PDT Fri Apr 27 2018
.SYNOPSIS...Much above normal temperatures will continue today
across eastern Nevada while cooler air will move into northwest
Nevada. A storm system will bring cooler weather over the weekend
to the entire area along with a chance of showers Sunday through
early next week.
&&
.UPDATE...Steady blowing dust from a dry lake bed has stopped
thus advisory was allowed to expire.
&&
.PREV DISCUSSION... /ISSUED AT 152 PM /
SYNOPSIS...Much above normal temperatures will continue today
across eastern Nevada while cooler air will move into northwest
Nevada. A storm system will bring cooler weather over the weekend
to the entire area along with a chance of showers Sunday through
early next week.
SHORT TERM...Today through Monday. Upper low off the northern CA
coast will spread cooler air into northwest NV today while the
rest of northern and central NV will continue to experience much
above normal temperatures. A surface cold front pushing into
northern NV will be the focus for thunderstorm development this
afternoon. Not much in the way of moisture but with a fairly
strong cold front and surface heating should see some isolated
high based thunderstorms, mainly over Lander, Eureka, and Elko
counties. Breezy to windy conditions today, especially across
central NV, with south to southwest winds of 15 to 30 mph with
gusts to 40 mph. The winds and outflows from showers and
thunderstorms can cause blowing dust today which can lower
visibility even drastically so. Once these storms die off this
evening, mostly dry condtions will prevail through Saturday night
as dry southwest flow moves across the area ahead of upper low.
there still will be the chance for some convection along the NV,
OR, and ID borders. As southern portion of upper low moves across
northern NV on Sunday will see isolated to scattered showers,
mainly across northern NV and isolated thunderstorms in the
afternoon. The activity will begin to spread further south in the
evening as low opens into a broad trough that sags further
southward. Scattered rain and snow showers will linger across the
region Sunday night through Monday night. Snow levels will lower
into the 5000-6500 foot range both Sunday night into Monday
morning, however little if any accumulation is expected even on
grassy surfaces for most areas.
LONG TERM...Monday night through next Friday. Another mid-level
low will develop and pivot southeastward from Northern CA to
southern NV Monday night into Tuesday. This storm track will be
conducive to higher precip amounts south of the I-80 corridor.
Snow will be likely in many valley floors Tuesday with a cooler
air mass in place. Snow levels will range from 5500 to 6000 ft
Tuesday morning but surface/road temperatures will be sufficiently
warm to allow accumulations below 6000 ft. Some instability and
dynamic forcing will remain over the state Tuesday with the best
chances for thunder along and south of US-50. Lingering rain and
snow will exit the region Tuesday night into Wednesday as ridging
builds back over the Western US. Expect temperatures to moderate
back into the 70s late next week accompanied by dry conditions.
AVIATION...Southwest winds with gusts of 20-30kt range this
afternoon will diminish after sunset for KTPH, KELY, and KWMC.
Areas of blowing/suspended dust is possible through the early
afternoon hours reducing VIS to around 1/2 miles at times at
KEKO. In addition, afternoon TS is possible at KWMC, KBAM and
KEKO. Gusty erratic winds can be expected with these storms before
they diminish around sunset.
&&
.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&
99/99
In the hours before
Special weather statement, Apr 27, 4:23 PM PST, 57 minutes before
Special Weather Statement
National Weather Service Elko NV
523 PM PDT FRI APR 27 2018
NVZ031-280115-
Northern Elko County NV-
523 PM PDT FRI APR 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELKO COUNTY UNTIL
615 PM PDT...
At 523 PM PDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Tuscarora, moving north at 30 mph.
Wind gusts of 50 to 55 mph will be possible with this storm.
Locations impacted include...
Chicken Creek Summit.
LAT...LON 4123 11591 4122 11615 4171 11626 4173 11589
TIME...MOT...LOC 0023Z 176DEG 26KT 4131 11605
99
Local storm report, Apr 27, 4:40 PM PST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ELKO NV
540 PM PDT FRI APR 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0520 PM DOWNBURST 2 NNE ELKO 40.86N 115.74W
04/27/2018 ELKO NV NWS EMPLOYEE
RSOIS WIND SENSOR MEASURED A WIND GUST OF 57
KT. THIS WAS A DRY MICRO-BURST WHICH CAUSED
THE OFFICE TO SWITCH BRIEFLY TO GENERATOR
BACK UP POWER.
&&
SHThunderstorm Wind, Elko
- When
- April 27, 5:20 PM PST to 5:25 PM PST
- Where
- Elko County, 2.54 mi NE of Elko
- Measured
- 57 kt (66 mph) measured gust
- Property damage
- $1.0 million
- Reported by
- NWS Employee
- Coordinates
- 40.860, -115.742
A dry microburst produced a wind gust to 67 MPH at the NWS Elko WFO. Other minor damage in town consisted of displaced shingles and a damaged fence. Blowing dust was also observed, but did not cause any significant impacts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 27, 20181 death · 1 injured · 1 event
- Heat in Arizona, April 27, 20181 death · 1 event
- High Wind and Strong Wind in Washington, April 27, 2018$1.0 million · 2 events
- Damaging Winds in Ohio, April 27, 2018$67,000 · 50 kt wind · 6 events
- Flooding in Virginia, April 27, 20183 events
- Flooding in Maine, April 27, 20182 events
- Flooding in Montana, April 27 to 29, 20182 events
- Tornado and Hail in Florida, April 27, 2018EF0 · 2 events
- Strong Wind in Washington, April 27, 2018$750 · 2 events
- Waterspout in Gulf of Mexico, April 27, 20181 event
- Dust Devil in Arizona, April 27, 20181 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, April 27, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 744658.